A Reuters report Tuesday revealed that the U.S. Food and Drug Administration (FDA) receive a U.S. proposal recommending that over-the-counter painkillers such as ibuprofen, aspirin and acetaminophen to include warnings on labels about possible liver and stomach damage.
The proposed new warnings are mostly associated with possible liver damage and stomach bleeding associated with taking these drugs in conjunction with alcohol.
Products containing acetaminophen, the active ingredient in Johnson & Johnson’s Tylenol, should come in packaging that highlights the potential for liver damage, particularly when taking high doses or drinking a moderate amount of alcohol, the FDA said in its proposal.
Other over-the-counter drugs called NSAIDs should carry prominent warnings about a risk of stomach bleeding in certain patients. They include people who are over age 60, are taking a blood thinner or have had prior ulcers or stomach bleeding.
NSAIDs are non-steroidal anti-inflammatory drugs such as ibuprofen, aspirin, ketoprofen and naproxen.